Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 60, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 9, 2011, 4:40 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2011, 4:40 PM CDT (21:40 UTC)
- Expired
- Aug 9, 2011, 5:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Deaf Smith County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:41 PM CDT | TSTM WND DMG | 7 Sse Adrian, TX | METAL GRAINERY WAS BLOWN ABOUT 75 YARDS NORTH OF WHERE IT HAD BEEN LOCATED. |
| Aug 9, 4:58 PM CDT | TSTM WND GST 60 | Vega, TX | |
| Aug 9, 5:25 PM CDT | TSTM WND GST 70 | 1 E Vega, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
809 WUUS54 KAMA 092140 SVRAMA TXC117-359-092230- /O.NEW.KAMA.SV.W.0060.110809T2140Z-110809T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 440 PM CDT TUE AUG 9 2011 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS SOUTHEASTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 530 PM CDT * AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VEGA TO 10 MILES EAST OF BOOTLEG... MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... WILDORADO... VEGA... HEREFORD... SIMMS... DAWN... ADRIAN... BOOTLEG... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3541 10219 3476 10219 3475 10284 3536 10271 TIME...MOT...LOC 2139Z 271DEG 15KT 3528 10248 3481 10262 $$ TB
2 follow-up statements
818 WWUS54 KAMA 092155 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 455 PM CDT TUE AUG 9 2011 TXC117-359-092230- /O.CON.KAMA.SV.W.0060.000000T0000Z-110809T2230Z/ DEAF SMITH TX-OLDHAM TX- 455 PM CDT TUE AUG 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHEASTERN OLDHAM AND EASTERN DEAF SMITH COUNTIES... AT 449 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VEGA TO 14 MILES SOUTH OF SIMMS...MOVING EAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DAWN. AT 441 PM CDT...TRAINED WEATHER SPOTTER REPORTED WIND DAMAGE TO A METAL GRANARY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3475 10279 3536 10268 3541 10219 3476 10219 TIME...MOT...LOC 2154Z 271DEG 15KT 3528 10240 3483 10267 $$ TB
229 WWUS54 KAMA 092205 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 505 PM CDT TUE AUG 9 2011 TXC117-359-092230- /O.CON.KAMA.SV.W.0060.000000T0000Z-110809T2230Z/ DEAF SMITH TX-OLDHAM TX- 505 PM CDT TUE AUG 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHEASTERN OLDHAM AND NORTHEASTERN DEAF SMITH COUNTIES... AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR VEGA...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3497 10274 3536 10268 3541 10219 3495 10219 TIME...MOT...LOC 2205Z 271DEG 15KT 3522 10248 $$ TB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:47 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 9, 2:47 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 247 PM CDT TUE AUG 9 2011 .DISCUSSION... SEVERE THUNDERSTORM POTENTIAL LATE THIS AFTERNOON AND TONIGHT IS THE FIRST CONCERN...THEN RAIN CHANCES THROUGH THE WEEKEND ARE THE NEXT CONCERN. LATEST MODELS WERE IN FAIR TO GOOD AGREEMENT. PREFERRED THE 12Z NAM THROUGH THURSDAY...THEN A GFS/ECMWF BLEND. NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS FORECAST. AT 245 PM CDT ACROSS THE PANHANDLES...COOLER TEMPERATURES WERE OVER THE AREA WITH READINGS MAINLY IN THE LOWER TO MID 90S UNDER MOSTLY SUNNY SKIES. THE AIR WAS SOMEWHAT HUMID WITH SURFACE DEWPOINTS MAINLY IN THE UPPER 50S TO LOWER 60S. A DIFFUSE SURFACE BOUNDARY WAS NEAR A ROMERO TO CANYON LINE MOVING NORTH. A FEW STORMS HAD DEVELOPED NEAR CLOVIS NEW MEXICO. REGARDING SEVERE THUNDERSTORM CHANCES...THINK ISOLATED TO SCATTERED STORMS WILL DEVELOP OVER THE NEXT FEW HOURS WITH FIRST DEVELOPMENT OVER THE SOUTHWEST TEXAS PANHANDLE. THEN STORMS WILL DEVELOP AND GENERALLY MOVE EAST. A WEAK LOW PRESSURE DISTURBANCE/SHORT WAVE MOVING INTO THE AREA SHOULD ALLOW FOR STORM INITIATION IN A HOT AND UNSTABLE AIRMASS. PLAN ON KEEPING 20 TO 40 PERCENT CHANCE OVER THE AREA WITH HIGHEST RAIN CHANCES IN THE SOUTHWEST TEXAS PANHANDLE. STORMS MAY CONTINUE THROUGHOUT THE EVENING HOURS AND EVEN AFTER MIDNIGHT AS AN INCREASING LOW LEVEL JET WILL HELP TO SUSTAIN THEM. WITH A GOOD AMOUNT OF INSTABILITY OVER THE AREA...SBCAPE 2000-3500 J/KG AND DCAPE 1500-2000 J/KG...BELIEVE DAMAGING WIND GUSTS OF 60 MPH OR GREATER...POSSIBLY EXCEEDING 70 MPH...WILL BE THE MAIN HAZARD. HAIL MAY BE POSSIBLE AS WELL POSSIBLY REACHING GOLF BALL SIZE...THOUGH WET BULB ZERO HEIGHTS OF 15000 FT MSL SEEM A BIT HIGH TO SUPPORT MUCH IN THE WAY OF VERY LARGE HAIL. LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL AS STORMS SHOULD MOVE RATHER SLOWLY...LESS THAN 20 MPH. AFTER MIDNIGHT TONIGHT...WILL MONITOR FOR A POSSIBLE COMPLEX OF STORMS OVER THE EAST HALF OF THE OKLAHOMA AND NORTHWEST TEXAS PANHANDLES THAT MAY MOVE INTO THESE AREAS FROM THE NORTH/NORTHWEST. KEPT LOW RAIN CHANCES TO ACCOUNT FOR THIS. DAMAGING WINDS AND LOCALLY HEAVY RAINFALL MAY BE POSSIBLE IF THIS COMPLEX MATERIALIZES. OTHERWISE...DOUBT MUCH CONVECTION WILL BE OCCURRING. USED A BLEND OF THE 12Z MAV/METMOS LOWS. WEDNESDAY WILL BE MOIST AND COOLER. PREFERRED THE 12Z NAM DEPICTION OF BRINGING A SHALLOW COLD FRONT INTO THE AREA...SLOWLY PUSHING SOUTH DURING THE DAY. THUS...THINK BEST AFTERNOON RAIN CHANCES WILL BE OVER THE SOUTH TEXAS PANHANDLE WHERE BEST HEATING AND INSTABILITY WILL BE LOCATED. PLAN TO KEEP 20 PERCENT CHANCES IN THESE AREAS. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE. DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN HAZARDS. LOWERED HIGHS NORTH OF THE FRONT DUE TO NORTHEAST SURFACE WINDS AND A GOOD AMOUNT OF MID/HIGH LEVEL CLOUD COVER. THE OKLAHOMA PANHANDLE MAY STRUGGLE TO GET OUT OF 80S. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...PLAN TO KEEP RAIN CHANCES... 20 TO 30 PERCENT...OVER THE ENTIRE AREA AS THE SURFACE FRONT WILL BE SOMEWHERE OVER THE PANHANDLES. THINK THE LOW LEVEL JET MAY INCREASE RAIN CHANCES DURING THE NIGHTTIME HOURS...ESPECIALLY THURSDAY NIGHT. HIGHS ON THURSDAY APPEAR TO BE NEAR NORMAL AND MAINLY IN THE LOWER 90S. A FEW STRONG TO PERHAPS SEVERE STORMS ARE POSSIBLE DURING THIS TIME FRAME WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL AS THE MAIN HAZARDS. LOWER CLOUD BASES AND DECENT 0-3 KM SRH SUGGEST EVEN A SMALL CHANCE FOR A TORNADO THURSDAY AFTERNOON AND EVENING. FRIDAY THROUGH SUNDAY NIGHT...CONFIDENCE IS INCREASING THAT WET AND COOLER CONDITIONS WILL PREVAIL. HIGHS MAY STRUGGLE TO GET OUT OF 80S...ESPECIALLY THIS WEEKEND. KEPT 20 TO 40 PERCENT CHANCE FOR SHOWERS AND STORMS DURING THIS TIME FRAME. LOCALLY HEAVY RAINFALL AND A FEW STRONG TO SEVERE STORMS WITH STRONG GUSTY WINDS WILL BE POSSIBLE. IMPRESSED WITH GFS/ECMWF FORECAST SOUNDINGS OF PRECIPITABLE WATER VALUES NEAR 1.5 INCHES OVER THE AREA...ABOUT 150 PERCENT OF NORMAL...SO NEEDED DRENCHING RAINS MAY BE POSSIBLE. MONDAY AND TUESDAY...DRIER AND HOTTER CONDITIONS ARE ANTICIPATED...ALTHOUGH CONFIDENCE IS NOT THE GREATEST. MBS && .FIRE WEATHER... HIGHER MOISTURE SHOULD PRECLUDE ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THROUGH THE WEEKEND. THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND. THE MAIN CONSEQUENCE OF THESE STORMS WILL BE TO BRING SOME MUCH NEEDED SOIL MOISTURE. STRONG GUSTY WINDS AND LIGHTNING STRIKES FROM STORMS COULD POSE A THREAT FOR FIRE WEATHER CONCERNS. MBS && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 69 97 65 92 67 / 30 20 30 20 20 BEAVER OK 69 88 66 92 69 / 30 20 20 20 30 BOISE CITY OK 65 87 62 91 64 / 20 10 20 20 20 BORGER TX 73 98 67 94 70 / 30 20 20 20 30 BOYS RANCH TX 69 97 66 93 68 / 30 20 30 20 20 CANYON TX 69 98 65 93 67 / 30 30 30 20 20 CLARENDON TX 70 98 67 94 69 / 30 30 30 20 30 DALHART TX 64 93 63 92 65 / 20 10 20 20 20 GUYMON OK 67 89 65 92 66 / 30 20 20 20 20 HEREFORD TX 67 98 64 93 66 / 30 30 30 20 20 LIPSCOMB TX 72 93 66 92 70 / 30 20 20 20 40 PAMPA TX 70 97 66 91 67 / 30 20 30 20 30 SHAMROCK TX 71 99 67 94 70 / 30 20 30 20 30 WELLINGTON TX 73 103 69 97 71 / 30 30 30 20 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 10/17
Hazardous weather outlook, Aug 9, 3:21 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 321 PM CDT TUE AUG 9 2011 OKZ001>003-TXZ001>020-101100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 321 PM CDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THROUGH TONIGHT. A FEW STORMS THAT FORM MAY BECOME SEVERE...WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS ALONG WITH LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES WEDNESDAY THROUGH SUNDAY NIGHT. A FEW STORMS THAT DEVELOP MAY BECOME SEVERE WEDNESDAY AND THURSDAY...WITH DAMAGING WIND THE PRIMARY THREAT ALONG WITH LOCALLY HEAVY RAIN. SOME STORMS THAT FORM FRIDAY THROUGH SUNDAY NIGHT MAY BECOME STRONG...WITH GUSTY WINDS TO AROUND 50 MPH BEING THE PRIMARY THREAT ALONG WITH LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE LIMITED ACTIVATION THROUGH THIS EVENING.
In the hours before
Special weather statement, Aug 9, 3:42 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 342 PM CDT TUE AUG 9 2011 TXZ011-092115- OLDHAM TX- 342 PM CDT TUE AUG 9 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR OLDHAM COUNTY. AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF ADRIAN...OR ABOUT 17 MILES WEST OF VEGA...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. TB
Special weather statement, Aug 9, 4:13 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 413 PM CDT TUE AUG 9 2011 TXZ006-007-092200- HARTLEY TX-MOORE TX- 413 PM CDT TUE AUG 9 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR MOORE AND HARTLEY COUNTIES. AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 14 MILES WEST OF FOUR WAY...OR ABOUT 20 MILES SOUTHWEST OF DUMAS...MOVING NORTHEAST AT 20 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. TB
Special weather statement, Aug 9, 4:29 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 429 PM CDT TUE AUG 9 2011 TXZ016-092200- DEAF SMITH TX- 429 PM CDT TUE AUG 9 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR DEAF SMITH COUNTY. AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 20 MILES WEST OF HEREFORD...MOVING NORTHEAST AT 15 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. TB
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:57 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 48 min |
| Aug 9, 5:21 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 39 min |
| Aug 9, 5:27 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 63 min |
| Aug 9, 5:50 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hutchinson, Roberts | 55 min |
| Aug 9, 6:45 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.